South Carolina, 2004

Tornadoes and Damaging Winds in South Carolina, August 12, 2004

August 12, 2004 · NWS CAE · 9 events in 4 counties and zones

7 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 9:28 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 12, 9:28 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 AM EDT THU AUG 12 2004

.UPDATE...
FLOOD WATCH FOR THIS AFTERNOON/TONIGHT...ON TRACK. TROPICAL STORM
PRECIP GUIDANCE TOOLS SUGGEST 2 TO 4 INCHES WITH A FEW AREAS UP TO 5
INCHES. TROPICAL STORM BONNIE NEAR THE FLORIDA PAN-HANDLE COAST AT
14Z MOVING NORTHEAST AND INCREASING FORWARD SPEED. HURRICANE CENTER
TRACK A LITTLE FURTHER EAST THAN PREVIOUS ADVISORY...BUT STILL EXPECT
CENTER TO MOVE THROUGH THE MIDLANDS THIS EVENING. MODEL BOUNDARY
LAYER WINDS SUPPORT WIND GUST TO 35 MPH...ESPECIALLY IN THE EASTERN
MIDLANDS. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN
THE CSRA AND WEST MIDLANDS THIS MORNING. SURFACE BOUNDARY HAS MOVED
INTO THE UPSTATE AREA. AIRMASS BECOMING MODERATELY UNSTABLE. VAD WIND
PROFILE INDICATING LOW LEVEL SHEAR INCREASING AS EXPECTED. POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...TORNADO MAIN
THREAT. SPC INDICATING A SEVERE WEATHER WATCH MAY BE REQUIRED THIS
AFTERNOON. PLAN ON RAISING WIND SPEEDS TO LAKE WIND ADVISORY CRITERIA
FOR THE EVENING PERIOD...15 TO 25 MPH WITH GUSTS TO 35 MPH.
&&

.PREV DISCUSSION...
THE MAIN FORECAST PROBLEMS ARE THE FLOOD AND TORNADO THREAT
ASSOCIATED WITH THE INTERACTION OF BONNIE WITH THE STALLED FRONT.
THE REMNANTS OF BONNIE SHOULD MOVE THROUGH THE FORECAST AREA
TONIGHT. THE ETA AND GFS INDICATE AROUND 1.5 INCHES OF RAIN WILL
OCCUR. THE 100 DIVIDED BY THE EXPECTED STORM SPEED RULE OF THUMB
INDICATES A MAXIMUM AROUND 3 INCHES. HOWEVER...BECAUSE OF THE
STALLED FRONT BELIEVE THERE IS ENOUGH OF A THREAT OF TRAINING FOR
HIGHER AMOUNTS SO PLAN TO ISSUE A FLOOD WATCH FOR LATE THIS
AFTERNOON AND TONIGHT.

THE GFS SHOWS H85 WINDS INCREASING TO AROUND 40 KNOTS THIS AFTERNOON
AHEAD OF BONNIE. THIS SHEAR AND AFTERNOON HEATING SUPPORTS A
POSSIBILITY OF TORNADOES. THE TORNADO THREAT SHOULD CONTINUE THIS
EVENING BECAUSE OF THE CONTINUED HIGH SHEAR ASSOCIATED WITH THE
WEAKENING STORM.

STILL DO NOT EXPECT SUSTAINED TROPICAL STORM FORCE WIND. WINDS OF 25
TO 35 WITH GUSTS NEAR 40 STILL APPEAR ON TRACK. A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR TONIGHT.

THE LINGERING TROUGH BEHIND BONNIE SUPPORTS A CONTINUED POP FOR
FRIDAY. ADDITIONAL HEAVY RAIN MAY OCCUR FRIDAY NIGHT INTO SATURDAY
DEPENDING ON THE UNCERTAIN PATH OF CHARLIE. EXPECT LITTLE
THUNDERSTORM COVERAGE MONDAY THROUGH WEDNESDAY WITH SURFACE RIDGING
DOMINATING.

RADAR CURRENTLY SHOWING SCATTERED SHOWERS APPROACHING CENTRAL
SAVANNAH RIVER AREA. MID TO HIGH LEVEL CEILINGS WILL PREVAIL DURING
THE MORNING HOURS. SOME LOW CLOUDS WITH BASES AROUND 2000 FT NEAR
AREAS OF RAIN. SOME PATCHY MORNING FOG IN LOW-LYING AREAS AND NEAR
RIVERS. SCATTERED SHOWERS WILL BE A THREAT THIS MORNING WITH
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON IN ADVANCE
OF TROPICAL STORM BONNIE. SOME LOW-LEVEL WIND SHEAR MAY DEVELOP BY
LATE AFTERNOON OR EARLY EVENING AS THE REMNANTS OF BONNIE APPROACH
THE AREA FROM THE SOUTHWEST.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT SCZ015-016-018-
     020>022-025>031-035>038-041.
     LAKE WIND ADVISORY ALL CWA TONIGHT SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT GAZ040-063>065-077.
     LAKE WIND ADVISORY TONIGHT GAZ040-063>065-077.
&&

AWP
Hazardous weather outlook, Aug 12, 3:40 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
440 AM EDT THU AUG 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
440 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY DURING
THE AFTERNOON AND EVENING HOURS. TROPICAL STORM BONNIE WILL MAKE
LANDFALL TODAY ALONG THE FLORIDA PANHANDLE. AS BONNIE ADVANCES
INLAND TOWARDS THE NORTHEAST...SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATER TODAY. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2-4 INCHES SO LOCALIZED FLOODING WILL BE A THREAT.
ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. FOR FURTHER UPDATES ON BONNIE...REFER TO THE LATEST
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...
HURRICANE CHARLEY WILL AFFECT PORTIONS OF THE SOUTHEASTERN STATES
FRIDAY NIGHT INTO SATURDAY. FOR FURTHER UPDATES ON CHARLEY...REFER
TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

The radar

The Columbia radar (KCAE), 33 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 12, 11:04 AM EST
Where
Richland County, Blythewood
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
BROADCAST MEDIA
Coordinates
34.217, -80.967

A microburst did minor damage to several service stations near the I-77 Blythewood exit.

Tornado, Fairfield

When
August 12, 11:12 AM EST to 11:14 AM EST
Where
Fairfield County, 2 mi W of Longtown
Rating
F1
Path length
2 mi
Path width
440 yd
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
34.350, -80.867

An F1 tornado ran along SC secondary hwy 3 and did minor damage to several homes and mobile homes. Several out buildings were destroyed and many trees and powerlines were down.

Thunderstorm Wind, Kershaw

When
August 12, 12:00 PM EST to 12:08 PM EST
Where
Kershaw County, Cassatt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
34.367, -80.433

Several mobile homes sustained moderate to severe damage in a strong microburst. Several trees and powerlines were down.

Thunderstorm Wind, Kershaw

When
August 12, 12:08 PM EST
Where
Kershaw County, Bethune
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -80.350

Sheriff reported several trees and powerlines down in Bethune causing a total power outage.

Thunderstorm Wind, Kershaw

When
August 12, 12:10 PM EST
Where
Kershaw County, 2 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -80.600

Sheriff reported several trees down on hwy 97.

Thunderstorm Wind, Richland

When
August 12, 12:10 PM EST
Where
Richland County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.017

Sheriff reported several trees and powerlines down around the city.

Thunderstorm Wind, Richland

When
August 12, 12:25 PM EST
Where
Richland County, Ft Jackson
Measured
80 kt (92 mph) estimated sustained
Injuries
3 direct, 0 indirect
Property damage
$300,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.017, -80.933

An intense downburst associated with a squall line did moderate damage to several facilities on the base and wraped aluminum bleachers around telephone poles. Three people reported minor injuries.

Thunderstorm Wind, Chesterfield

When
August 12, 12:30 PM EST
Where
Chesterfield County, 4 mi SE of Jefferson
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -80.333

Emergency manager reported several trees down southeast of Jefferson.

Tornado, Chesterfield

When
August 12, 12:45 PM EST
Where
Chesterfield County, 6 mi SE of Chesterfield to 6 mi W of Cheraw
Rating
F1
Path length
6 mi
Path width
440 yd
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
34.670, -80.017

An F1 tornado touched down near Teal Mill Pond and continued to the Technical College just west of Cheraw. Several homes and mobile had moderate damage. One mobile home was severely damaged. Several business near Cheraw had minor to moderate damage. Several out buildings were destroyed along with a couple of camper trailers. A power substation also sustained moderate damage causing power outages in the area. Numerous trees and powerlines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415739, 5415785, 5415786, 5415792, 5415787, 5415788, 5415789, 5415790, 5415791.